Washington, 2015

Hail in Washington, May 29, 2015

May 29, 2015 · NWS PDT · 1 event in 1 county or zone

88 (inch) hail fell with one of these storms 7 miles east of Cle Elum.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Scattered thunderstorms developed over south central Washington heavy rain along with nickel 0.88 (inch) hail fell with one of these storms 7 miles east of Cle Elum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 29, 1:25 PM PST, 2 hours earlier.

Area forecast discussion, May 29, 1:25 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
225 PM PDT FRI MAY 29 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY. THE LATEST RADAR WAS SHOWING
ISOLD SHOWERS AND TSRA DEVELOPING ACROSS PORTIONS OF THE REGION THIS
AFTERNOON. DAYTIME HEATING WAS COMBINING WITH MOISTURE ALONG WITH A
DISTURBANCE TO CREATE SHRA/TSRA THAT WILL PERSIST INTO TONIGHT. THE
MODELS WERE FOCUSING ON THE STRONGEST ACTIVITY TO BE AROUND CENTRAL
OREGON THIS EVENING AND A CHALLENGE FOR TONIGHT IS WHEN LINGERING
CONVECTION COULD REMAIN INTACT AS A MOISTURE BAND MOVES ACROSS THE
ENTIRE AREA OVERNIGHT. THEREFORE FORECAST SHOWERS/ISOLD TSRA WERE
EXPANDED ACROSS THE REGION PRIMARILY OVER NORTH CENTRAL OREGON AND
OVER THE BLUE/WALLOWAS. AS THIS BAND MOVES AWAY...ANOTHER ROUND OF
SHOWERS/TSRA IS EXPECTED OVER THE SOUTHERN HALF OF THE REGION
SATURDAY. WHEN THIS ROUND OF PCPN MOVES EAST SATURDAY NIGHT A SUBTLE
WARM FRONT DRIFTS NORTH AND MEANDERS IN A WEST TO EAST LINE ACROSS
OUR AREA SUNDAY. SOME SHOWERS/TSRA ARE EXPECTED TO DEVELOP ALONG AND
NEAR THIS LINE BY SUNDAY AFTERNOON AND PERSIST INTO SUNDAY EVENING
ACROSS OUR AREA.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MODELS HAVE SLOWED
SLIGHTLY WITH THE UPPER LEVEL LOW OFF THE COAST COMING INLAND SUNDAY
NIGHT AND MONDAY WHICH IS ABOUT 6 TO 12 HOURS SLOWER THAN YESTERDAYS
MODELS. THIS WILL ALLOW THE UPPER LEVEL RIDGE TO PUMP UP AND PROVIDE
VERY WARM AND UNSTABLE CONDITIONS SUNDAY WHICH WILL ENHANCE THE
INSTABILITY AHEAD OF THE LOW. AS SUCH EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP SUNDAY AFTERNOON AND CONTINUE THROUGH
SUNDAY NIGHT AND THEN INCREASING IN INTENSITY AND COVERAGE ON MONDAY
AS THE LOW MOVES INTO THE REGION. THE UPPER LEVEL LOW WILL OPEN INTO
A TROUGH AND CONTINUE TO RESIDE OVER THE REGION THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. THIS WILL KEEP SOME UNSTABLE AND
COOLER CONDITIONS OVER THE REGION THROUGH THE WEEK. THERE IS SOME
MODEL DIFFERENCES BEGINNING THURSDAY AS TO THE POSITION OF THE
TROUGH AND WHETHER IT CLOSES OFF INTO ANOTHER CLOSED LOW SO FORECAST
CONFIDENCE IS LOW BEYOND THURSDAY.

&&

.AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD BUT EXPECT SOME THUNDERSTORMS AND SHOWERS WHICH COULD PRODUCE
SOME LOCAL MVRF CONDITIONS THROUGH TONIGHT MAINLY AT
KRDM...KBDN...KPDT AND KALW.  WIND WILL BE LIGHT AND VARIABLE EXCEPT
FOR THIS EVENING AT KDLS WHERE NW WINDS OF 10-15 KT ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  85  58  84 /  20  20  20  20
ALW  64  88  62  87 /  30  20  20  20
PSC  61  91  59  90 /  20  10  10  20
YKM  60  87  58  85 /  20  10   0  20
HRI  62  90  60  88 /  20  20  10  20
ELN  57  85  55  86 /  20  10   0  20
RDM  50  82  48  82 /  40  20  20  20
LGD  55  82  53  83 /  30  30  30  30
GCD  54  85  52  90 /  30  30  30  20
DLS  61  87  59  89 /  20  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/91/91

In the hours before

Special weather statement, May 29, 3:21 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
421 PM PDT FRI MAY 29 2015

ORZ044-503-507-508-300015-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
LOWER COLUMBIA BASIN OF OREGON OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
421 PM PDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UMATILLA AND CENTRAL
MORROW COUNTIES UNTIL 515 PM PDT...

AT 421 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUGGS...OR 7 MILES SOUTHWEST OF HEPPNER...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEPPNER...IONE...LEXINGTON AND RUGGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM..

&&

LAT...LON 4517 11960 4521 11985 4569 11985 4555 11892
TIME...MOT...LOC 2321Z 199DEG 15KT 4529 11968

MCW

The radar

The Seattle radar (KATX), 170 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kittitas

When
May 29, 3:25 PM PST to 3:30 PM PST
Where
Kittitas County, 3.36 mi ENE of Teanaway
Measured
0.88 in hail
Reported by
Public
Coordinates
47.190, -120.780

Social Media video report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569099.